Tornadoes · United States · Ohio · 2023
EF0 tornado, Villa Nova to Uniopolis, Ohio, March 31, 2023
From Villa Nova to Uniopolis, this EF0 tornado ran 4.5 miles across Auglaize County on March 31, 2023, touching down at 12:45 AM EDT and reaching 250 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 31, 2023
- Touchdown
- 12:45 AM EDT (04:45 UTC)
- Lifted
- 12:49 AM EDT (04:49 UTC)
- On the ground
- 4 minutes
- Path length
- 4.5 miles (7.3 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Auglaize County
- Touchdown point
- 40.595, -84.444
- Lift-off point
- 40.646, -84.389
- Record number
- 2303312245-02
The damage survey
27 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- Minor roof damage to two houses. A outbuilding blown over.
- Grain bin gone. Barn building collapse.
- Tree across field, swirling dirt. Start of tor.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Showers and thunderstorms overspread the area during the late evening hours ahead of a strong low pressure system and an associated cold front moving through the Ohio Valley.
Aerial pictures provided by the Auglaize County Emergency Management Agency indicated that the tornado likely began near Koenig and Noble Roads, where barn and tree damage was first noted. Shingles were also lifted off the roof of a home on Koenig Road and roof debris was blown behind the home. Aerial footage indicated the tornado moved to the northeast with debris noted in multiple fields. An outbuilding was destroyed near the Easterly Road and State Route 116 intersection. Multiple hog barns and a farmstead were destroyed along the path, with winds estimated to be 85 mph at peak intensity. The tornado likely lifted or dissipated around or north of Barber Werner Road and no additional tornado damage was evident to the northeast of here.
The tornado initially touched down at 2345EST in Mercer County near the intersection of Indian Trail Road and State Route 716 and crossed into Auglaize County near the intersection of State Route 364 and Minster Egypt Pike at 2348EST. The tornado continued northeast and crossed through the north end of Minster before lifting near Bensman Road. Tree and structural damage was noted with some of the most significant structural damage done to barns near Egypt.
The first sign of visible damage associated with this tornado occurred on Owl Creek Road. At one residence, two large trees were knocked down while a barn was destroyed at another residence. The tornado strengthened as it moved to the northeast, removing a significant portion of a warehouse building roof and snapping several power poles. Just northeast of here, a large commercial greenhouse was completely leveled. The tornado then crossed the intersection of U.S. 33 and Interstate 75, causing significant roof damage and partial exterior wall collapse to an industrial building. At this point, the tornado was at its strongest with estimated winds of up to 110 mph.||On the east side of Interstate 75 and just north of U.S. 33, a truck stop experienced significant damage and a few semi-trailers were blown over. Just northeast of here, a private campground suffered significant damage. At the campsite, numerous trailers were flipped over and a large meeting hall had its roof removed. Several trees were also knocked down. Seven people were injured when the trailers were flipped at the campground.||As the tornado continued northeast, several farmhouses were damaged and outbuildings were damaged or destroyed between Wapakoneta and Uniopolis, particularly along Middle Pike. Considerable debris was noted in nearby fields. A historic brick school building was also destroyed on Brown Road. Numerous trees were also snapped and uprooted along the path. Sporadic damage to trees and outbuildings continued to the northeast before the tornado apparently lifted near the Auglaize/Allen County line.||This tornado started at 2354 EST, March 31st, 2023 and ended at 0007 EST, April 1st, 2023. The injuries occurred just before midnight EST so were included in the March 2023 Storm Data for Ohio, Southwest.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS ILN issued a tornado warning for this county at 04:44 UTC, 1 minute before the tornado touched down, in force until 05:15 UTC.
The county was under a tornado watch, issued at 03:09 UTC and running to 05:41 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:09 UTC | 05:41 UTC | Tornado Watch | ILN |
| 04:12 UTC | 05:15 UTC | Severe Thunderstorm Warning | ILN |
| 04:44 UTC | 05:15 UTC | Tornado Warning | ILN |
| 05:06 UTC | 05:31 UTC | Severe Thunderstorm Warning | ILN |
| 12:00 UTC | 14:12 UTC | Wind Advisory | ILN |
| 14:12 UTC | 21:26 UTC | High Wind Warning | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Mar 31, 10:08 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Mar 31, 10:08 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1008 PM EDT Fri Mar 31 2023
.SYNOPSIS...
A strong cold front will provide showers and storms tonight.
Strong winds and chillier temperatures will follow the front on
Saturday. Next chance of widespread precipitation will arrive
early next week with another significant storm system shifts
into the upper Great Lakes states.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Continuing to monitor main line of convection out ahead of a
cold frontal boundary, which is currently stretching along the
western portion of Indiana as of 10PM. As we progress through
the next several hours, the LLJ will strengthen to about 60-70
kts. This will be the main feeder to our line of convection. The
interesting component to this strengthening LLJ is that a number
of CAMs are actually developing some showers/storms ahead of the
main QLCS. If this were to occur, this could muddy the
atmosphere and limit the amount of CAPE for the primary QLCS
along the cold front.
The main thing we know is that wind shear is certainly
conducive for severe potential with having 60+ kts winds just
above the surface. However, availability of surface based
instability appears limited and really could be the biggest
inhibitor for widespread severe potential in our CWA. SPC
mesoanalysis does try to pull in some SBCAPE into the Tristate
region shortly after midnight, which could provide that energy
needed for better severe potential there. Overall, the
environment is certainly conducive to allowing for a spin-up
tornado within the QLCS based on hodographs in several hi-res
models. Still expecting the primary severe threat to be damaging
straight-line winds for our counties.
The primary window for severe is between 11PM-4AM. Afterwards,
winds will still be breezy at the surface with sustained 15-25
mph. There will be a minimum in wind gusts late tonight/early
tomorrow morning before wind gusts ramp up in the mid to late
morning hours Saturday.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Strong surface cold front will move through the Great Lakes
Saturday morning, then into Quebec Saturday afternoon. Model
consensus is for a dry slot to lift through much of the region
behind the front and ahead of a secondary cold front arriving
from late morning into the early afternoon. With mostly sunny
skies to start the day, mixing will become efficient starting
around 9-10am, with strong off-surface winds mixing down and
producing another gusty Saturday into the afternoon. Have
upgraded the wind advisory in the lower Scioto Valley south into
northeast Kentucky due to the extended period of sunshine and
better mixing in that area.
The secondary cold front will likely bring a stratocumulus deck
starting in the late morning in the northwest and moving through
the rest of the CWA by late afternoon. While strong, gusty
gradient winds will continue, it will likely be less windy once
the clouds arrive and vertical mixing becomes weaker.
Temperatures will slowly fall behind the secondary boundary,
dipping into the 40s by the end of the short term period.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
High pressure will slowly be progressing east across the area Sunday
into Sunday night. Developing southerly flow during this timeframe
allows temperatures to moderate close to seasonal averages under
mostly clear skies.
On Monday, a low pressure system north of the area quickly moves
east through southeastern Canada. A cold front associated with the
low struggles to move south into northern Ohio, but may still act as
a focal point for rain Monday afternoon into Monday night. Southerly
flow continues to moderate temperatures over the Ohio Valley.
For the midweek, a stronger low is forecast to form in the Plains
and shift northeast bringing moisture and WAA across the Ohio
Valley. Above average temperatures, anomalous moisture, and
persistent chances for rain/storms exist from Tuesday through at
least Wednesday afternoon east of the low. Some gusty winds may
accompany the showers and storms by Wednesday as the low deepens and
encroaches from the west.
A cold front attached to the low may finally rush through the region
around the Wednesday night/Thursday morning timeframe ending rain
chances and dropping temperatures. Gusty winds appear fairly likely
behind the front considering how strong the low is forecast to be.
Below average temperatures are possible by the end of the next week
behind the cold front.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Scattered showers and storms currently moving through the
region, but remain elevated and sub-severe. Cannot rule out a
stray thunderstorm over the next few hours, but the main line of
stronger storms will arrive closer to 04z for our western
terminals. Some MVFR CIGs may linger until after the cold front
pushes through tonight, but some VFR holes will develop through
this period.
Southwesterly wind gusts ramp up just ahead of the cold front
with the main line of showers/storms. Some gusts may be locally
higher in the stronger storms. A brief period of IFR vsbys
certainly possible with the heavier showers.
Once the line of storms move through, there will actually be a
period into the early morning hours with a lack of wind gusts.
Sustained southwesterly winds will still be between 15-20 kts
during this period however. Shortly after sunrise is when the
gusty winds return, peaking through the early afternoon hours
when mixing becomes the most enhanced. Gusts of 35-45 kts
expected across all terminals Saturday morning through early
afternoon, weakening as we progress into the late afternoon/
evening hours.
A brief period of showers cannot be ruled out in the late
morning to early afternoon hours on Saturday with a secondary
cold front. Conditions will become dry by Saturday evening and
winds will gradually weaken and shift more towards the west-
northwest. Some MVFR CIGs build in during the late evening hours
as well on Saturday.
.OUTLOOK...MVFR ceilings will linger into Saturday night. MVFR
conditions become possible again Monday night into Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory from 8 AM to 6 PM EDT Saturday for OHZ026-034-
035-042>046-051>056-060>065-070>072-077>080.
High Wind Warning from 8 AM to 6 PM EDT Saturday for OHZ073-
074-081-082-088.
KY...Wind Advisory from 8 AM to 6 PM EDT Saturday for KYZ089>099.
High Wind Warning from 8 AM to 6 PM EDT Saturday for KYZ100.
IN...Wind Advisory from 8 AM to 6 PM EDT Saturday for INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...
NEAR TERM...Clark
SHORT TERM...
LONG TERM...Campbell
AVIATION...ClarkHazardous weather outlook, Mar 31, 11:25 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1125 PM EDT Fri Mar 31 2023 INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>046- 051>056-060>065-070>072-077>080-020330- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland- 1125 PM EDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM EDT SATURDAY... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Showers and thunderstorms are expected tonight. A few strong to severe storms are possible, with a primary threat of damaging winds. Isolated tornadoes are possible. Best chance for strong to severe storms will be between Midnight and 4 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. KYZ100-OHZ073-074-081-082-088-020330- Lewis-Ross-Hocking-Adams-Pike-Scioto- 1125 PM EDT Fri Mar 31 2023 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 6 PM EDT SATURDAY... This Hazardous Weather Outlook is for Northeast Kentucky, Central Ohio and South Central Ohio. .DAY ONE...Tonight. Showers and thunderstorms are expected tonight. A few strong to severe storms are possible, with a primary threat of damaging winds. Isolated tornadoes are possible. Best chance for strong to severe storms will be between 2 AM and 5 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 1, 12:03 AM EDT, 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1203 AM EDT Sat Apr 1 2023
INZ073-074-010430-
Ripley IN-Dearborn IN-
1203 AM EDT Sat Apr 1 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF RIPLEY AND WESTERN
DEARBORN COUNTIES THROUGH 1230 AM EDT...
At 1202 AM EDT, a strong thunderstorm was located near Versailles,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Versailles, Milan, Osgood, Dillsboro, Moores Hill, Sunman, Holton,
Mount Sinai, Rexville, Cold Springs, Benham, New Marion, Farmers
Retreat, Friendship, Versailles Lake, Otter Village and Olean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 500 AM EDT for southeastern
Indiana.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3912 8544 3928 8513 3921 8504 3901 8496
3891 8535 3891 8544
TIME...MOT...LOC 0402Z 241DEG 37KT 3906 8535
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HatzosLocal storm report, Apr 1, 12:35 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1235 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM TSTM WND GST VERSAILLES 39.06N 85.26W
04/01/2023 M62.00 MPH RIPLEY IN EMERGENCY MNGR
&&
ALLEN.RANDALLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
4.8 hours before the tornado, 142 km from the path. April 1, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81650 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 456 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
7.2 hours after it, 142 km from the path. April 1, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -79747 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 1978 m above ground
- 0-6 km bulk shear
- 119 kt
- 0-1 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Wapakoneta (AXV), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 02:55 UTC | 59 | 53.6 | 180° 20 kt | 27 | 1000 | |
| 03:15 UTC | 59 | 53.6 | 180° 20 kt | 26 | 999.3 | |
| 03:35 UTC | 59 | 55.4 | 170° 21 kt | 28 | 998.6 | |
| 03:55 UTC | 59 | 55.4 | 180° 18 kt | 27 | 998 | |
| 04:15 UTC | 60.8 | 55.4 | 180° 20 kt | 29 | 997.3 | |
| 04:35 UTC | 60.8 | 55.4 | 180° 22 kt | 27 | 997 | VCTS |
| 04:55 UTC | 59 | 55.4 | 200° 29 kt | 35 | 997.6 | +RA |
| 05:15 UTC | 55.4 | 51.8 | 280° 17 kt | 32 | 1001.4 | RA |
| 05:35 UTC | 51.8 | 48.2 | 280° 7 kt | 19 | 1000.7 | -RA |
| 05:55 UTC | 51.8 | 46.4 | 280° 6 kt | 1000 | ||
| 06:15 UTC | 51.8 | 46.4 | 260° 8 kt | 1000.3 | ||
| 06:35 UTC | 51.8 | 48.2 | 230° 8 kt | 1000 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northern Indiana radar (KIWX), 135 km away, was scanning. The volume nearest the touchdown began at 04:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 04:30 UTC | TSTM WND DMG | 2 Ene Ohio City | Van Wert, OH | SEMI BLOWN OVER. |
| 04:30 UTC | TSTM WND DMG | 2 Nnw Van Wert | Van Wert, OH | SEMI BLOWN OVER. |
| 04:31 UTC | TSTM WND DMG | 2 Nw Fort Recovery | Mercer, OH | SEVERAL ANIMAL BARNS DAMAGED NEAR PARK ROAD AND FORT RECOVERY. TIME FRONT RADAR |
| 04:35 UTC | TSTM WND DMG | 2 Nnw Fort Recovery | Mercer, OH | TREE AND POWER POLE REPORTED DOWN AT PARK ROAD WEST OF SR 49 |
| 04:45 UTC | TORNADO 0 | 2 N Osgood | Mercer, OH | 80 MPH EF0 TORNADO CONFIRMED NEAR MINSTER OH. |
| 04:45 UTC | TORNADO 0 | 5 Nnw St. Marys | Auglaize, OH | 85 MPH EF0 TORNADO CONFIRMED NORTH OF ST MARYS OH. |
| 04:46 UTC | TSTM WND DMG | 2 N Osgood | Mercer, OH | REPORT OF DAMAGE TO MULTIPLE BARNS, DEBRIS IN FIELD. TIME EST FROM RADAR. |
| 04:49 UTC | TSTM WND DMG | 5 N St. Marys | Auglaize, OH | ROOF DAMAGE, TREES DOWN, GRAIN BIN IN YARD FROM A MILE AWAY. POSSIBLE TORNADO. |
| 04:50 UTC | TSTM WND DMG | 5 Nnw St. Marys | Auglaize, OH | MULTIPLE POWER POLES AND TREES DOWN. BARN COLLAPSED. |
| 04:52 UTC | TSTM WND GST 51 | Kves Versailles Apt | Darke, OH | |
| 04:54 UTC | TSTM WND DMG | 6 N Wapakoneta | Auglaize, OH | ROOF DAMAGE, TREE DAMAGE, AND BARN DAMAGE. |
| 04:54 UTC | TORNADO 1 | 3 Sw Wapakoneta | Auglaize, OH | *** 7 INJ *** A TORNADO TOUCHED DOWN JUST SOUTHWEST OF WAPAKONETA AND TRAVELED NORTHEAST BEFORE DISSIPATING NEAR THE AUGLAIZE/ALLEN COUNTY LINE. MAXIMUM WINDS WERE ESTIMATED TO BE 110 MPH/EF1 INTENSITY NEAR THE INTERSECT |
| 04:55 UTC | TSTM WND GST 65 | 3 Wnw Gilboa | Putnam, OH | |
| 04:55 UTC | TSTM WND GST 67 | 3 Ene Ottawa | Putnam, OH | DELAYED REPORT. |
| 05:00 UTC | TSTM WND DMG | 1 Nnw Pleasant Hill | Miami, OH | TREES DOWN AND BARN DAMAGE |
| 05:00 UTC | TSTM WND DMG | 3 E Wapakoneta | Auglaize, OH | SEVERAL GRAIN BINS TORN DOWN, MEDIUM SIZED BRICK BUILDING PARTIALLY TORN DOWN. |
| 05:00 UTC | TSTM WND DMG | Pandora | Putnam, OH | THREE TREES DOWNED ALONG WITH A FEW POWERLINES. |
| 05:02 UTC | TORNADO 0 | 3 Wnw Pleasant Hill | Miami, OH | 80 MPH EF0 TORNADO CONFIRMED NEAR PLEASANT HILL OH. |
| 05:02 UTC | TSTM WND DMG | 3 E Rousculp | Allen, OH | SOME LARGE TREE BRANCHES DOWN AND SOME STRUCTURAL DAMAGE TO A BARN. |
| 05:02 UTC | TORNADO | 2 W Lafayette | Allen, OH | EF0 TORNADO TOUCHED DOWN ON MCCLURE ROAD, SOUTH OF ADA RD AND TRACKED NORTHEAST ACROSS FISHER ROAD BEFORE WEAKENING. 2 BARNS AS WELL AS SEVERAL TREES WERE DAMAGED. MAXIMUM WINDS ESTIMATED AT 85 MPH AND A MAXIMUM WIDTH OF |
| 05:03 UTC | TSTM WND DMG | 2 Nnw Pleasant Hill | Miami, OH | 3 TREES DOWN INCLUDING ONE THROUGH BEDROOM WINDOW. LIKELY TORNADO. |
| 05:03 UTC | TORNADO | 3 Ssw Westminster | Allen, OH | EF0 TORNADO DESTROYED A GRAIN BIN AND CARRIED THE BIN INTO A NEARBY FIELD FOR ABOUT A HALF MILE BEFORE DISSIPATING. MAXIMUM WINDS WERE 75 MPH WITH A WIDTH OF 50 YARDS. TREES ON THE PROPERTY WERE ALSO DAMAGED BY INFLOW WI |
| 05:04 UTC | TSTM WND GST 47 | Kaxv Wapakoneta Apt | Auglaize, OH | |
| 05:04 UTC | TORNADO | 2 Ssw Westminster | Allen, OH | EF0 TORNADO BRIEFLY TOUCHED DOWN, DAMAGING A BARN AND CARRYING THE DEBRIS TO THE ENE. MAXIMUM WINDS AROUND 75 MPH AND A WIDTH OF 50 YARDS. |
| 05:05 UTC | TSTM WND DMG | 3 Ese Rousculp | Allen, OH | SIGNIFICANT DAMAGE TO A SHED AND A CARPORT LIFTED OFF GROUND. |
| 05:07 UTC | TSTM WND DMG | 2 Sw Westminster | Allen, OH | LARGE TREE BRANCHES DOWNED. TIME ESTIMATED FROM RADAR. |
| 05:09 UTC | TSTM WND DMG | Ene Ada | Hardin, OH | LARGE TREE DOWN. TIME FROM RADAR |
| 05:09 UTC | TSTM WND DMG | 2 S Westminster | Allen, OH | DAMAGE TO HOG BARN ALONG WITH A FEW POWER LINES DOWN. TIME ESTIMATED FROM RADAR. |
| 05:10 UTC | TSTM WND DMG | 4 Ssw Ada | Hardin, OH | TREE DOWN. TIME FROM RADAR |
| 05:10 UTC | TSTM WND DMG | Alger | Hardin, OH | A FEW TREES WERE DOWNED. |
| 05:35 UTC | TSTM WND GST 46 | Kedj Bellefontaine Apt | Logan, OH |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of March 31, 2023
126 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 31 | 2:18 PM CDT | EF3 | Little Rock tornado, AR | 34.2 | 800 | 54 | $90 million | |
| March 31 | 2:37 PM CDT | Unrated | Tazewell, IL | 0.3 | 10 | |||
| March 31 | 3:15 PM CDT | EF1 | Tazewell, IL | 0.9 | 10 | |||
| March 31 | 3:23 PM CDT | Unrated | Woodford, IL | 0.6 | 20 | |||
| March 31 | 3:36 PM CDT | EF3 | Wapello, IA | 26.1 | 1,000 | $2.0 million | ||
| March 31 | 3:45 PM CDT | EF1 | Prairie, AR | 1.1 | 100 | |||
| March 31 | 3:52 PM CDT | Unrated | Poweshiek, IA | 3.6 | 60 | |||
| March 31 | 4:05 PM CDT | Unrated | Livingston, IL | 0.0 | 15 | |||
| March 31 | 4:10 PM CDT | EF4 | Keota–Wellman tornado, IA | 19.9 | 700 | 3 | ||
| March 31 | 4:22 PM CDT | EF1 | Grundy, IA | 3.5 | 80 | $50,000 | ||
| March 31 | 4:22 PM CDT | EF1 | Grundy, IA | 4.1 | 80 | $50,000 | ||
| March 31 | 4:30 PM CDT | EF3 | Wynne–Parkin tornado, Arkansas and Tennessee | 72.5 | 1,600 | 4 | 26 | $151 million |
| March 31 | 4:36 PM CDT | EF2 | Benton, IA | 1.7 | 50 | |||
| March 31 | 4:37 PM CDT | EF0 | Johnson, IA | 6.1 | 50 | |||
| March 31 | 4:46 PM CDT | EF2 | Johnson, IA | 16.9 | 75 | 2 | ||
| March 31 | 4:47 PM CDT | EF2 | Benton, IA | 4.9 | 50 | |||
| March 31 | 4:49 PM CDT | EF2 | Stone, AR | 6.8 | 125 | |||
| March 31 | 4:51 PM CDT | Unrated | Benton, IA | 1.4 | 10 | |||
| March 31 | 4:53 PM CDT | EF2 | Johnson, IA | 14.7 | 100 | |||
| March 31 | 5:03 PM CDT | Unrated | Buchanan, IA | 1.7 | 10 | |||
| March 31 | 5:06 PM CDT | EF2 | Johnson, IA | 9.0 | 75 | |||
| March 31 | 5:06 PM CDT | EF1 | Cedar, IA | 8.3 | 10 | |||
| March 31 | 5:14 PM CDT | EF2 | Cedar, IA | 16.4 | 250 | |||
| March 31 | 5:15 PM CDT | Unrated | Scott, IL | 0.5 | 10 | |||
| March 31 | 5:17 PM CDT | EF1 | Cedar, IA | 5.2 | 100 | |||
| March 31 | 5:18 PM CDT | EF2 | Cedar, IA | 19.6 | 200 | 2 | ||
| March 31 | 5:20 PM CDT | EF1 | Delaware, IA | 4.1 | 50 | |||
| March 31 | 5:27 PM CDT | Unrated | Morgan, IL | 0.7 | 10 | |||
| March 31 | 5:32 PM CDT | EF1 | Delaware, IA | 11.1 | 90 | |||
| March 31 | 5:35 PM CDT | EF0 | Morgan, IL | 1.1 | 30 | |||
| March 31 | 5:41 PM CDT | EF1 | Jones, IA | 1.4 | 50 | |||
| March 31 | 5:41 PM CDT | EF2 | Des Moines, IA | 0.9 | 150 | |||
| March 31 | 5:48 PM CDT | EF3 | Covington tornado, TN | 39.2 | 2,000 | 1 | 28 | $80 million |
| March 31 | 5:50 PM CDT | EF2 | Clinton, IA | 18.0 | 350 | 1 | ||
| March 31 | 5:58 PM CDT | EF1 | Jackson, IA | 1.2 | 50 | |||
| March 31 | 6:09 PM CDT | EF0 | Jackson, IA | 0.2 | 15 | |||
| March 31 | 6:12 PM CDT | EF2 | Sangamon, IL | 5.4 | 400 | |||
| March 31 | 6:16 PM CDT | EF1 | Jackson, IA to IL | 1.9 | 100 | 3 | ||
| March 31 | 6:18 PM CDT | EF2 | Sangamon, IL | 21.0 | 200 | |||
| March 31 | 6:24 PM CDT | EF2 | Henry, IL | 3.5 | 300 | |||
| March 31 | 6:33 PM CDT | EF2 | Henry, IL | 3.0 | 200 | |||
| March 31 | 6:36 PM CDT | EF2 | Henry, IL | 9.3 | 440 | |||
| March 31 | 6:37 PM CDT | EF2 | Henry, IL | 6.8 | 650 | |||
| March 31 | 6:39 PM CDT | EF1 | Carroll, IL | 1.0 | 50 | |||
| March 31 | 6:47 PM CDT | EF0 | Macoupin, IL | 6.3 | 150 | $25,000 | ||
| March 31 | 6:48 PM CDT | EF1 | Whiteside, IL | 13.9 | 150 | |||
| March 31 | 6:48 PM CDT | EF1 | Iowa, WI | 1.1 | 75 | $300,000 | ||
| March 31 | 6:50 PM CDT | EF1 | Lafayette, WI | 5.5 | 75 | $1.0 million | ||
| March 31 | 6:50 PM CDT | EF1 | Carroll, IL | 11.0 | 200 | |||
| March 31 | 6:55 PM CDT | EF1 | Lafayette, WI | 6.6 | 75 | $600,000 | ||
| March 31 | 7:03 PM CDT | Unrated | Phillips, AR | 2.8 | 100 | |||
| March 31 | 7:06 PM CDT | EF0 | Christian, IL | 4.1 | 20 | |||
| March 31 | 7:08 PM CDT | EF2 | Lee, IL | 9.3 | 350 | |||
| March 31 | 7:13 PM CDT | EF1 | Lee, IL | 7.8 | 75 | |||
| March 31 | 7:13 PM CDT | EF1 | Christian, IL | 1.7 | 30 | |||
| March 31 | 7:16 PM CDT | EF0 | Green, WI | 3.0 | 75 | $400,000 | ||
| March 31 | 7:20 PM CDT | EF1 | Green, WI | 10.2 | 50 | $600,000 | ||
| March 31 | 7:24 PM CDT | EF1 | Ogle, IL | 27.5 | 600 | 1 | 40 | |
| March 31 | 7:26 PM CDT | EF0 | Green, WI | 5.8 | 75 | $400,000 | ||
| March 31 | 7:31 PM CDT | EF1 | Winnebago, IL | 5.8 | 300 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.